Ice Storm, Manistee
- When
- December 18, 5:45 AM EST to 12:00 PM EST
- Where
- Manistee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
A surge of warm, moist air moved into northern Michigan during the morning hours of the 18th. This allowed widespread rainfall to develop across the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A surge of warm, moist air moved into northern Michigan during the morning hours of the 18th. This allowed widespread rainfall to develop across the region. However, surface temperatures at the onset of the rainfall were in the 20s across northwest Lower Michigan, setting the stage for freezing rain. By late morning, a quarter of an inch of ice had accumulated across much of area, coating exposed surfaces. The main hazzard was icy roads and sidewalks as the ice quickly melted off trees and power lines as surface temperatures climbed above freezing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 18, 4:10 AM EST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
410 AM EST WED DEC 18 2002
COLD CANADIAN HIGH PRESSURE REMAINS CENTERED OVER QUEBEC EARLY THIS
MORNING. LOW PRESSURE CONTINUES TO DEVELOP OVER THE CENTRAL PLAINS.
WRN GREAT LAKES REGION IS SANDWICHED BETWEEN THESE TWO SYSTEMS. COLD
DRY AIR OVER NRN MI IS GRADUALLY GIVING WAY TO STRENGTHENING WAA AND
RAPID MOISTURE ADVECTION (FASTER THAN MODELS HAVE INDICATED THUSFAR)
AS THE WARM FRONT LIFTS INTO SW LWR MI. WITH COLD LOW LEVEL AIR STILL
IN PLACE AND RAPID WAA ALOFT...NRN MI HAS BECOME THE STAGING AREA
FOR A FREEZING RAIN EVENT THIS MORNING. HAD PREVIOUSLY UPDATED THE
ZONES TO EXPAND THE WINTER WX ADVISORY INTO THE REST OF THE CWA...
AND TO EXTEND THE DURATION OF THE ADVISORY INTO TODAY. NOW THE
QUESTION REMAINS OF HOW LONG BEFORE TEMPS WARM TO ABOVE THE FREEZING
MARK...THUS CHANGING THE FREEZING RAIN TO RAIN...AND HOW MUCH ICE
WILL ACCUMULATE IN THE PROCESS. ONCE TEMPS RISE ABOVE FREEZING
TODAY...MAIN ISSUES THEREAFTER WILL BE POPS AND POTENTIAL FOR
THUNDER AS THE GULF OPENS WIDE AND A SERIES OF SHORT WAVES IMPACTS
THE STATE.
THIS MORNING INTO EARLY AFTERNOON...FIRST BAND OF MAINLY LIGHT
FREEZING RAIN DRIVEN BY MOIST ISENTROPIC ASCENT (I295) WILL CONTINUE
TO PUSH NE THRU THE CWA... REACHING ERN UPR MI AFTER 5 AM OR SO.
SECOND LARGER AREA OF PRECIP...DRIVEN BY BOTH ISENTROPIC LIFT AND BY
A WEAKENING SHORT WAVE...IS NOW MOVING THRU SW LWR MI AND WILL REACH
SW PORTIONS OF THE CWA AFTER 6 AM. MOST LOCATIONS UNDER THE SECOND
BAND OF PRECIP ARE REPORTING ALL RAIN WITH TEMPS JUST ABOVE
FREEZING. PER MODEL SOUNDINGS...TEMPS ARE EXPECTED TO WARM ABOVE
FREEZING FROM SW TO NE ACROSS NRN LWR MI DURING THE MORNING AND IN
ERN UPR MI BY EARLY/MID AFTERNOON. DO EXPECT THE INITIAL IMPACT OF
THE SECOND BAND WILL BRING ANOTHER PERIOD OF FREEZING RAIN BEFORE
SURFACE TEMPS SUFFICIENTLY WARM. STRONGEST LIFT VIA THE SHORT WAVE
WILL BE OVER WI AND WRN/CENTRAL UP MI THIS MORNING. MODELS PICK UP
ON THIS... SHOWING HIGHER QPF VALUES REMAINING WEST OF THE CWA. FOR
NOW... EXPECT PRECIP SHOULD REMAIN ON THE LIGHT SIDE...AND THE
INCREASE IN INTENSITY WILL HOLD OFF UNTIL TEMPS ARE ABOVE FREEZING.
WILL DEFINITELY MAINTAIN THE WINTER WEATHER ADVISORY FOR ALL
ZONES...AND WILL KEEP A CLOSE EYE ON HOW MUCH RAIN FALLS BEFORE
TEMPS RISE ABOVE FREEZING. ONCE TEMPS RISE ABOVE FREEZING...ANY ICE
ACCUMULATION SHOULD QUICKLY MELT AND THE HAZARD WILL BE OVER AS TEMPS
STAY ABOVE FREEZING THRU THURSDAY.
LATER THIS AFTERNOON AND TONIGHT...ANOTHER STRONG SHORT WAVE DRIVES
N/NE OUT OF THE MID MISSISSIPPI VALLEY. DEEP MOISTURE WILL STILL BE
IN PLACE...ALTHOUGH ISENTROPIC ASCENT WILL DIMINISH AS WINDS BECOME
MORE PARALLEL TO THE PRES SURFACES. 850 MB THETA-E RIDGING DEVELOPS
OVER LWR MI AS A 60 KT LOW LEVEL JET PUNCHES DIRECTLY INTO LWR MI BY
00Z THU. SHOWALTER INDICES DROP TO AROUND ZERO TO +1 AT THIS TIME.
AS MENTIONED ABOVE...MODEL SOUNDINGS INDICATE PRECIP WILL STAY ALL
RAIN AS TEMPS HOLD ABOVE FREEZING FROM THE SURFACE THRU AROUND 800
MB. CERTAINLY THINK LIKELY POPS ARE IN ORDER FOR ALL ZONES TONIGHT.
ALSO...SEE NO REASON TO STRAY FROM THE MENTION OF ISOLATED THUNDER
FOR ALL BUT THE FAR NRN SECTIONS OF NRN LWR MI WHERE INSTABILITY
WILL BE GREATEST AND WHERE LOW LEVEL JET WILL RESIDE.
THURSDAY...YET ANOTHER STRONG SHORT WAVE SHOOTS NE INTO LWR MI BY
MIDDAY. THINK MOST AREAS WILL SEE A BRIEF BREAK IN THE ACTION
THURSDAY MORNING...BEFORE NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS MOVE BACK INTO NRN MI. WINDS WILL SHIFT TO THE SW AS
THE COLD FRONT MOVES THRU...WHICH WILL PROVIDE ADDITIONAL LOW LEVEL
CONVERGENCE FOR PRECIP/THUNDER PRODUCTION. DRY SLOT WILL BEGIN TO
MOVE INTO SW SECTIONS OF THE CWA BY LATE IN THE DAY...BRINGING AN
END TO MEASURABLE PRECIP.
THURSDAY NIGHT...MID LEVELS RAPIDLY DRY AS THE DRY SLOT MOVE
OVERHEAD DURING THE EVENING. LOW LEVELS REMAIN VERY MOIST...BUT
MOISTURE WILL NOT REACH THE -10 C ISOTHERM DURING THE EVENING.
THUS...EXPECT CONTINUED CLOUD SKIES AND SOME PATCHY DRIZZLE FOR THE
EVENING HOURS. MOISTURE AGAIN INCREASES OVERNIGHT AS WRAP AROUND
MOISTURE ARRIVES. DEEP CYCLONIC FLOW AND THE APPROACH OF ANOTHER
SHORT WAVE WILL PRODUCE SCATTERED SNOW SHOWERS OVERNIGHT AS LOW
LEVEL TEMPS ONCE AGAIN DROP BELOW FREEZING IN CAA PATTERN BEHIND THE
COLD FRONT.
NO CHANGES MADE TO THE REST OF THE FORECAST.
THANKS TO MQT AND DTX FOR COORDINATION.
.APX...WINTER WEATHER ADVISORY...TODAY...MIZ008-015.
WINTER WEATHER ADVISORY...THIS MORNING...MIZ016>036-041-042.
EMEMIZ008-015>036-041-042-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 508 AM EST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL IMPACT NORTHERN LOWER MICHIGAN THIS MORNING AND EASTERN UPPER MICHIGAN THROUGHOUT THE DAY. SEE ONGOING WATCHES... WARNINGS...OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF NORTHERN LOWER MICHIGAN THIS AFTERNOON...TONIGHT AND THURSDAY. SCATTERED TO NUMEROUS SNOW SHOWERS WILL IMPACT EASTERN UPPER AND NORTHERN LOWER MICHIGAN BEGINNING LATE THURSDAY NIGHT AND CONTINUING THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. EME
The national radar mosaic for the moment the first event began.
8 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323811, 5323891, 5323808, 5323809, 5323810, 5323888, 5323889, 5323890.